A geometric problem and the hopf lemma. II

Yan Yan Li, Louis Nirenberg

Research output: Contribution to journalArticle

9 Scopus citations


A classical result of A. D. Alexandrov states that a connected compact smooth n-dimensional manifold without boundary, embedded in ℝ n+1, and such that its mean curvature is constant, is a sphere. Here we study the problem of symmetry of M in a hyperplane X n+1 =constant in case M satisfies: for any two points (X′,X̂ n+1), on M, with X n+1 > X ̂n+1, the mean curvature at the first is not greater than that at the second. Symmetry need not always hold, but in this paper, we establish it under some additional conditions. Some variations of the Hopf Lemma are also presented. Several open problems are described. Part I dealt with corresponding one dimensional problems.

Original languageEnglish (US)
Pages (from-to)193-218
Number of pages26
JournalChinese Annals of Mathematics. Series B
Issue number2
StatePublished - Apr 1 2006

All Science Journal Classification (ASJC) codes

  • Applied Mathematics
  • Mathematics(all)


  • Hopf Lemma
  • Maximum principle
  • Mean curvature
  • Moving planes
  • Symmetry

Fingerprint Dive into the research topics of 'A geometric problem and the hopf lemma. II'. Together they form a unique fingerprint.

  • Cite this